Wildfire, Texas
- When
- April 18, 10:58 AM CST to 3:40 PM CST
- Where
- Texas forecast zone
- Property damage
- $28,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A large fire in the central Oklahoma Panhandle was caused by two individuals using a cutting torch. The wildfire caused damage to several power poles and fencing.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large fire in the central Oklahoma Panhandle was caused by two individuals using a cutting torch. The wildfire caused damage to several power poles and fencing. Flame lengths were reported to be five to ten feet in heavy brush. No homes or other structures were reported damaged or lost and no injuries were reported. The wildfire started at 1058 CST and burned approximately one thousand acres. The wildfire began four miles west of Eva Oklahoma or 3 miles south and 6 miles west of Yarborough Oklahoma on County Road L. The wildfire was finally contained at 1540 CST however fire departments were called out again to extinguish hot spots at 1600 CST on the northeast edge of the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 18, 5:34 AM CST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 634 AM CDT FRI APR 18 2008 .AVIATION... NO AVIATION CONCERNS TDA OR TNGT. DRY NW FLOW ALOFT WILL CONTINUE BEHIND DEPARTING MID-LEVEL TROF. NO CLOUDS OR VSBY RESTRICTIONS EXPECTED. WLY SFC WNDS WILL TREND TO NWLY BY EARLY THIS AFTN...WITH SPEEDS AROUND 15 KT. SFC WINDS EXPECTED TO DIMINISH RAPIDLY BY EARLY EVE...BECOMING LIGHT SELY FOR MUCH OF THE NGT. VFR FCST CONTINUES NEXT 24 HOURS. COCKRELL && .PREV DISCUSSION... /ISSUED 437 AM CDT FRI APR 18 2008/ DISCUSSION... TEMPERATURES WILL BOUNCE BACK UP TODAY UNDER CLEARER SKIES AND NORTHWEST FLOW. SOUTHERLY FLOW RETURNS OVERNIGHT AND CONTINUES THE WARMING TREND THAT EVENTUALLY PEAKS ON SUNDAY AS AN UPPER LEVEL RIDGE BUILDS OVERHEAD. THE UPPER LEVEL FLOW TRANSITIONS TO THE SOUTHWEST BY MONDAY...AND INCREASES MID AND UPPER LEVEL MOISTURE. A COLD FRONT ENTERS THE PANHANDLES LATE MONDAY...AND COULD STAY IN THE AREA THROUGH WEDNESDAY WHEN AN UPPER LEVEL SYSTEM ENTERS THE SCENE. MODELS ARE EXCITED ABOUT THE POTENTIAL FOR SHRA/TSRA WEDNESDAY NIGHT AND THURSDAY. WITH THE LOWER LEVELS REMAINING RELATIVELY DRY...WE FIND IT DIFFICULT TO INTRODUCE PRECIPITATION UNTIL THE MODELS GAIN SOME CONSISTENCY AND MOISTURE FIELDS IMPROVE. NUNEZ FIRE WEATHER... ELEVATED FIRE DANGER CONDITIONS RETURN TODAY WITH MINIMUM RELATIVE HUMIDITIES FALLING BELOW 15 PERCENT. LIGHTER WIND SPEEDS SHOULD REDUCE THE CONCERN A BIT. THE FIRE DANGER REMAINS ELEVATED ON SATURDAY AS THE DRY WEATHER PERSISTS. ON SUNDAY...SOUTHWEST WINDS BECOME STRONGER... AND THE FIRE DANGER COULD APPROACH THE CRITICAL LEVEL. NUNEZ && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 70 39 83 47 85 / 0 0 0 0 0 BEAVER OK 69 32 82 47 87 / 0 0 0 0 0 BOISE CITY OK 68 37 79 42 83 / 0 0 0 0 0 BORGER TX 71 46 86 51 86 / 0 0 0 0 0 BOYS RANCH TX 72 37 86 47 86 / 0 0 0 0 0 CANYON TX 72 36 85 46 85 / 0 0 0 0 0 CLARENDON TX 72 43 85 50 86 / 0 0 0 0 0 DALHART TX 71 35 81 40 83 / 0 0 0 0 0 GUYMON OK 70 35 84 44 88 / 0 0 0 0 0 HEREFORD TX 72 38 84 45 85 / 0 0 0 0 0 LIPSCOMB TX 70 34 84 49 87 / 0 0 0 0 0 PAMPA TX 69 46 85 51 84 / 0 0 0 0 0 SHAMROCK TX 72 40 85 49 86 / 0 0 0 0 0 WELLINGTON TX 74 41 84 51 87 / 0 0 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/08
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT FRI APR 18 2008 OKZ001>003-TXZ001>020-181800- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CDT FRI APR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... FIRE DANGER WILL INCREASE TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FIRE DANGER WILL INCREASE FURTHER ON SATURDAY...SUNDAY...AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. COCKRELL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96185.